Minnesota, 2004

High Wind in Minnesota, April 28, 2004

April 28, 2004 · NWS FGF · 1 event in 1 county or zone

Strong winds struck a small area of southeast Otter Tail county, first appearing as a large black cloud. One farm, about 5 miles east of Urbank, was hit particularly hard.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong winds struck a small area of southeast Otter Tail county, first appearing as a large black cloud. One farm, about 5 miles east of Urbank, was hit particularly hard. Four forage wagons were moved by the wind, one being flipped over. A fishhouse was blown 50 feet into a building. The doors on a quonset were also blown in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 28, 8:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 8:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 AM CDT THU APR 28 2004

FORECAST CHALLENGE CONCERNS TEMPERATURES AND EARLY PCPN.

ISOLATED -SHRA ASSOCIATED WITH BAROCLINIC ZONE CONFINED TO FAR SE FA
FROM KMVX-88D. WITH DRIER AIR INTRUDING SOUTHWARD AND SAGGING OF
BAROCLINIC ZONE NOT EXPECTING MUCH MORE IN THE WAY OF PCPN AND WILL
DROP FROM FORECAST. WITH DRIER DEWPOINTS HAVE UPDATED FIRE WX
PLANNING FORECAST TO REFLECT LOWER MIN RH VALUES. HIGH PRESSURE
ADVANCING EAST WILL CONTINUE TO GRADUALLY RELAX GRADIENT. CLOUDS
ERODING WITH DRIER AIR ALLOWING FOR FAIR AMOUNT OF SOLAR HOWEVER
WITH COLD AIR IN PLACE CURRENT TEMPERATURES SEEM REASONABLE. WILL
LOOK OVER HOWEVER NO BIG CHANGES PLANNED.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Apr 28, 5:20 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT WED APR 28 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281409-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT WED APR 28 2004

...HIGH WINDS POSSIBLE LATER THIS AFTERNOON AND EVENING FOR EASTERN
NORTH DAKOTA AND ADJACENT NORTHWEST AND WEST CENTRAL MINNESOTA...

...EXTREME FIRE WEATHER CONDITIONS LIKELY FOR PORTIONS OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND EVENING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE POSSIBLE BY THIS AFTERNOON AND EVENING FOR EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. SOUTHERLY WINDS
WILL INCREASE TO BETWEEN 20 AND 30 MPH BY LATE MORNING...THEN SHIFT
TO THE NORTHWEST LATE IN THE DAY...AND EVENTUALLY TO THE NORTH THIS
EVENING. WIND SPEEDS WILL TOP OUT BETWEEN 30 TO 40 MPH RANGE BY THIS
EVENING WITH HIGHER GUSTS. IN ADDITION...SHOWERS AND A FEW
THUNDERSTORMS ARE ALSO POSSIBLE WITH THE COLD FRONT...AND DAMAGING
WINDS ARE POSSIBLE NEAR ANY STORMS. WINDS WILL SLOWLY SUBSIDE AFTER
MIDNIGHT.

CRITCIAL FIRE WEATHER CONDITIONS ARE ALSO LIKELY THIS AFTERNOON AND
EVENING ACROSS MOST OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. WARM TEMPERATURES COUPLED WITH STRONG WINDS AND LOW
RELATIVE HUMIDITIES WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR
HIGH WIND REPORTS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Otter Tail

When
April 28, 2:00 PM CST
Where
East Otter Tail forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392221.